MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECTION SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECTION SET
Catalog Number 10110
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation: the customer provided photos in lieu of the collection set.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that they had collection issues during a spectra optia mononuclear cell(mnc) collection.They tried two procedures on two different machines with the same lot number and both times they did not have any red blood cells (rbcs) in the collection chamber.The customer claimed on the first collection, the interface was stable and the collection preferences were lowered.They discovered the collar was secure but then split and became unsecured.The collection was discontinued.They loaded another machine with the same lot number and claimed the same thing occurred and no cells were in the collection chamber.Per the customer, due to two unsuccessful collections, the patient was given gcsf, an unplanned medication on that day to enhance the patients¿ cells to try for another collection the following day.No report of injury to the patient.Per the customer, the following day a harvest collection was performed successfully with a different lot number.Patient id, date of birth, and weight are not available at this time.The mnc spectra optia collection set is not available because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Correction: terumo bct's therapeutic specialist is providing feedback to the customer regarding the implications of following appropriate procedural details.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information.Investigation: the customer provided photographs of the disposable set.Upon photographic inspection, it was observed that the used set contains blood and prime fluid.The set has been unloaded from the machine.Field of view is focused on the lower loop sleeve and lower bearing.The lower bearing has detached from the eared end of the lower sleeve.Ears on the sleeve show signs of damage and shearing.This evidence would suggest the lower bearing was previously attached with ears fully engaged into the windows of the bearing.The lower sleeve shows multiple circumferential grooves and gouging.Two locations in particular where circumferential grooves are present is consistent contacting the loading port of the centrifuge while the centrifuge is spinning.The evidence in this investigation is consistent with the lower hex coming out of the lower collar holder on the filler latch during the procedure.If the lower hex collar is not fully clipped into the centrifuge collar holder on the filler latch so that the locking (release) pin is fully engaged, when the centrifuge starts to spin, it can work its way loose, causing damage to the remainder of the loop assembly, including detachment of the lower bearing, and results in a leak.Per terumo bct's medical review, the device did not cause or contribute to this incident.There was no evidence of device malfunction.Terumo bct followed up with the customer.The customer was made aware of the event and provided with a retraining on the appropriate procedures.Root cause: based on the photographs provided, the root cause was determined to be an operator error in which a misload of the lower hex occurred.The locations of loop damage indicate it was not fully seated due to positioning within the collar.If the lower hex collar is not fully seated into the centrifuge collar holder on the filler latch so that the locking (release) pin is fully engaged, it can work its way loose and cause damage to the remainder of the loop assembly when the centrifuge starts to spin.This includes detachment of the lower bearing and results in a leak.
 
Event or Problem Description
Due to eu personal data protection laws, the patient's identifier, age and weight are not available from the customer.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECTION SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key7881163
Report Number1722028-2018-00255
Device Sequence Number19459763
Product Code GKT
UDI-Device Identifier05020583101104
UDI-Public05020583101104
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K153601
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/01/2019
Device Catalogue Number10110
Device Lot Number1710203130
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2018
Supplement Date Received by Manufacturer11/05/2018
11/28/2018
Initial Report FDA Received Date09/17/2018
Supplement Report FDA Received Date11/06/2018
11/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;